Thunderstorm Wind, Burlington
- When
- December 8, 1:00 AM EST
- Where
- Burlington County, 5 mi SE of Atsion
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.683, -74.650
A severe thunderstorm knocked down large tree limbs and wires in Shamong Township near its border with Washington Township.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm knocked down large tree limbs and wires in Shamong Township near its border with Washington Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 7, 8:00 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EST TUE DEC 7 2004
UPDATE OF UPDATE: WE WILL REMOVE THE MENTION OF DRIZZLE IN THE ZONES
AS IT HAS ENDED IN MOST ZONES. WE WILL ALSO CHANGE PTYP TO SHRA AS
PCPN UPSTREAM HAS MORE OF A CONVECTIVE FLAVOR TO IT. MSAS ANLYS
SHOWING STABLE SFC LI...BUT MESOETA STILL SHOWING SOME INSTAB ALF IN
SERN ZNS AND WE WILL LEAVE THE MNTN OF THUNDER THERE. TEMPS/WINDS
WILL BE TWEAKED BASED ON CUR OBS.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM NEAR DAYBREAK UNTIL NOON WEDNESDAY
PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY FROM NEAR DAYBREAK UNTIL NOON WEDNESDAY
NJZ001-007>010-012-013-015>023-027.
MD...WIND ADVISORY FROM NEAR DAYBREAK UNTIL NOON WEDNESDAY
MDZ008-012-015-019-020.
DE...WIND ADVISORY FROM NEAR DAYBREAK UNTIL NOON WEDNESDAY
DEZ001>003.
MARINE...GALE WARNING ANZ430-431-450>455.
TFG
PREV AFDS ************************************************************
UPDATE: WE WIL ADD SOME LOCALLY DENSE FOG TO THE ZONES AND THE GRIDS
MAINLY N AND W OF CUR WRMFNT POSN. WHL VSBYS ARE NOT THAT
SPECTACULAR ON THE OTHER SIDE OF THE FNT...WE DON/T SEE ANY LT 1 NM.
WE WILL ALSO FINE TUNE THE TEMP GRIDS BASED ON CUR OBS. MOST LOCNS
WILL SEE TEMPS RISING THIS EVE AND FOR A BIT AFT CFP AS SOME OF THE
WARMER AIR FINALLY MIXES DOWN B4 THE NOT SO LOW LOWS ARE REACHED TWD
DAYBREAK.
*******************************************************************
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
IT NOW LOOKS QUITE POSSIBLE THAT THE WARM FRONT WILL NOT MAKE IT
INTO THE NWRN ZONES BEFORE THE COLD FRONT PUSHES THROUGH, ALTHOUGH
THE INCREASING SWRLY FLOW OFF THE SURFACE MAY ALLOW AREAS OTHER THAN
THE INTERIOR VALLEYS TO WARM SOME THIS EVENING. WE PRESENTLY HAVE
THE WARM FRONT INTO OUR SOUTHERN ZONES, AND PROG IT INTO MOST BUT
NOT ALL OF THE AREA BEFORE THE COLD FRONTAL PASSAGE. WE TIME THAT AT
BETWEEN 03Z IN THE FAR NWRN ZONES TO 07Z IN THE SERN ZONES. THE MID
AND UPPER LEVEL SUPPORT FOR CONVECTION IS THERE, AS IS THE LOWER
LEVEL WIND FIELD (H8 WINDS ARE PRESENTLY ABOVE 50 KT OUT OF SW WHILE
SURFACE WINDS ARE GENERALLY 10 KT OR LESS AND IN MOST PLACES HAVE AN
ERLY COMPONENT), BUT AGAIN INSTABILITY GENERALLY IS LACKING.
POSSIBLE EXCEPTION IS OVER SRN ZONES, AS GED HAS GONE UP TO 62 OVER
60 AT 21Z. DID MENTION PSBLTY OF A THUNDERSTORM IN SRN ZONES.
HOPEFULLY MODEL SOUNDINGS ARE CORRECT IN KEEPING IT STABLE NEAR THE
SURFACE DESPITE THE RELATIVE WARMTH AND HUMIDITY.
BY 09Z TO 12Z, WE SEE H8 WINDS AT 50 TO 55 KT IN BOTH THE ETA AND
GFS OVER MOST OF FA, 3 HR SFC PRES RISES OF 4 TO 5 MB, AND DECENT
NVA COLOCATED WITH THE H5 JET. THIS IN ADDITION TO FACT THAT MID
LEVEL TROF TILTS NEGATIVE AS IT PASSES THROUGH FA. SO, ALTHOUGH THE
CAA BEHIND THIS FRONT IS NOT AT ALL IMPRESSIVE, WE HAVE OPTED TO
ISSUE A WIND ADVISORY THIS PACKAGE FOR THE END OF THE FIRST PD AND
FIRST PART OF THE SECOND PERIOD. WE ARE GOING FOR WIND GUSTS TO
AROUND 40 KT IN THE 10Z TO 16Z PERIOD. NEXT SHIFT CAN REEVALUATE
THIS IF NECESSARY.
TOMORROW, A CATABATIC FLOW AND LITTLE ADDITIONAL CAA MADE THE MILD
GUIDANCE MAXES ACCEPTABLE. SOME HIGH CLOUDS MAY STREAM AHEAD OF NEXT
SYSTEM TOMORROW NIGHT, BUT LEANED TOWARD COOLER OF GUIDANCE TO ALLOW
FOR SOME RADIATING AS WINDS SHOULD DIMINISH QUICKLY. CLOUDS WILL BE
ON THE INCREASE ON THURSDAY.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
NO SIG CHANGES TO PREV LONG TERM FORECAST. JUST AS WE ARE ABOUT TO
DRY OUT STILL ANOTHER STRONG MID WEST SH/W DIGS INTO THE HEARTLAND
AND TAPS THE MOISTURE EXTENDING DOWN INTO THE WESTERN GULF AND OL
MEXICO. PCPN MOVES NE ALONG THE APPALACHIANS FOR THU NIGHT AS NEXT
LOW DIGS INTO THE GREAT LAKES FRIDAY MORNING AND MOVES INTO NEW
ENGLAND OVER THE WEEKEND. TEMPS MUCH COLER ON THE BACK SIDE OF THIS
LOW AND PCPN CHANGES OVER TO SNOW SHOWERS OR MIXES WITH SNOW BEFORE
ENDING.
&&
.AVIATION...
IFR/LIFR CIGS AND VSBYS WITH FOG AND INTMT LGT RAIN TO CONT INTO
EVENING HOURS. PCPN WILL BECOME MORE SPOTTY BY LATE AFTN. COULD
SEE SHOWERS AS FRONT CROSSES FA BETWEEN 10 PM AND 2 AM. CONDS WILL
IMPROVE RAPIDLY FOLLOWING THE FRONTAL PASSAGE WITH VSBYS GOING TO
UNRESTRICTED. CLOUDS WILL GO SCT TO BKN SC/AC LATER TNGT. WED WILL
SEE A BLUSTERY DAY WITH W WINDS 20 TO 30 MPH GUSTING OVER 40 MPH.
HIGHEST WINDS WILL BE BETWEEN 5 AM AND NOON. EXPECT BKN SC NRN
SECTIONS OF THE FA AND SCT SC SRN SECTIONS. CLOUDS SHOULD DISSIPATE
BY LATE IN THE DAY.
&&
.MARINE...
WILL CHANGE THE SCA TO GALE WARNINGS ALL ZONES, EXPECT GUSTS TO
AROUND 40 KTS N AND 35 S LATE TNGT INTO WED AFTN. CONDITIONS IMPROVE
WED NIGHT INTO THURSDAY AS HIGH PRESSURE BUILDS IN. ANOTHER LOW PRES
SYSTEM WILL EFFECT THE AREA THURS NIGHT INTO FRI NIGHT, WITH A
SECONDARY COLD FRONT PUSHING ACROSS SAT EVNG.
&&
SHORT TERM...NYY
LONG TERM...EBERWINE
AVIATION/MARINE...RPWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 436 AM EST TUE DEC 7 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-070935- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 436 AM EST TUE DEC 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... THE WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR CARBON AND MONROE COUNTIES OF NORTHEAST PENNSYLVANIA AND SUSSEX COUNTY NEW JERSEY FOR LIGHT FREEZING PRECIPITATION CREATING SLIPPERY CONDITIONS THOUGHT THE MORNING RUSH HOUR. IN ADDITION TO THE WEATHER ADVISORY, THE VISIBILITY IN SOME AREAS IS LESS THAN ONE HALF MILE. A STEADY RAIN WILL OVERSPREAD THE ENTIRE AREA FROM SOUTH TO NORTH TODAY. .DAYS TWO THROUGH SEVEN... ANOTHER LOW PRESSURE WILL APPROACH THE SOUTHERN AREAS THURSDAY NIGHT WITH A PERIOD OF RAIN . NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1159 PM EST TUE DEC 7 2004 .LINE OF THUNDERSTORMS MOVING THROUGH THE REGION... DEZ001>004-MDZ012-015-019-020-NJZ013-014-016>027-080752- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- CAROLINE MD-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ- INLAND SUSSEX DE-KENT MD-KENT DE-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-QUEEN ANNES MD-SALEM NJ- SOUTHEASTERN BURLINGTON NJ-TALBOT MD-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...DOVER...NEWARK... VINELAND AND WILMINGTON 1159 PM EST TUE DEC 7 2004 A LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING THROUGH PARTS OF THE EASTERN SHORE OF MARYLAND, DELAWARE, AND SOUTHWEST NEW JERSEY. THIS LINE WILL CONTINUE TO MOVE TO THE EAST OVER THE NEXT TWO HOURS AND MAY BE ACCOMPANIED BY A BRIEF WIND GUST OF 45 TO 50 MPH. THE STRONGEST STORMS WERE OVER NEW CASTLE COUNTY DELAWARE AND SALEM COUNTY NEW JERSEY. HOWEVER, SINCE THE LINE IS MOVING INTO AN UNSTABLE AIRMASS, OTHER STRONG STORMS MAY FORM ANYWHERE ALONG THE LINE BEFORE IT MOVES THROUGH. THE LINE EXTENDS FROM MONMOUTH COUNTY NEW JERSEY, SOUTHWEST THROUGH SALEM COUNTY, INTO NORTHERN DELAWARE, AND THE EASTERN SHORE OF MARYLAND. ONCE AGAIN, THESE STORMS COULD PRODUCE STRONG WINDS ALONG WITH A VERY HEAVY DOWNPOUR. EBERWINE
The Philadelphia radar (KDIX), 36 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429417.